Purchase this article with an account.
Orit Mazza, Zohar Habot-Wilner, Jonathan Shahar, Irit Mann, Anat Loewenstein, Ido Perlman; Intravitreal Trimethoprim and Sulfamethoxazole Toxicity to the Retina of Albino Rabbits. Trans. Vis. Sci. Tech. 2018;7(6):2. doi: https://doi.org/10.1167/tvst.7.6.2.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
To evaluate retinal toxicity of intravitreal trimethoprim-sulfamethoxazole (TMP-SMX) in an albino rabbit model.
Albino rabbits (N = 10) were treated in the right eye with the maximum intravitreal dose of TMP-SMX mixture (1600 μg/8000 μg /0.1 mL), while 0.1 mL saline was injected into the vitreous of the left eye. Clinical examination and electrophysiological (electroretinogram [ERG] and visual evoked potentials [VEPs]) testing were conducted before injection, 3 days, 1, 2, and 4 weeks postinjection. Retinal structure and expression of glial fibrillary acidic protein (GFAP) were assessed from histology and immunocytochemistry respectively at the end of the follow-up period.
Clinical examination was normal throughout the follow-up period. ERG responses from the experimental eyes were similar to those recorded from the control eyes, but the sum of oscillatory potentials decreased in the experimental eyes at 2 weeks postinjection. The VEP responses, elicited by stimulation of the experimental eyes, were abnormal having reduced amplitude and prolonged implicit time. Histological damage in the experimental eyes was expressed by thickness reduction of whole, outer, and inner nuclear layers. GFAP was expressed in retinal Müller cells of all experimental eyes, but none of control eyes.
A single intravitreal injection of TMP-SMX mixture (1600 μg/8000 μg, respectively) causes functional and structural damage to the inner retina and retinal output. Signs of retinal stress were also evident by GFAP expression in retinal Müller cells of all experimental eyes. Therefore, the use of TMP-SMX via intravitreal administration should be done with caution.
These findings highlight the risk of retinal toxicity after intravitreal injection of trimethoprim-sulfamethoxazole and emphasize that this treatment should be carefully considered.
This PDF is available to Subscribers Only